Share this article

print logo

People’s Pharmacy: Do statins mess up mental function?

There are few more contentious issues in cardiology today than the pros and cons of statins. These cholesterol-lowering medications are among the most successful drugs in history.

Some doctors believe that virtually everyone over 65 should be on atorvastatin, rosuvastatin, simvastatin or a similar medication. They maintain that such drugs save lives and have few, if any, side effects.

Others point to complications like muscle pain, cramps and weakness, diabetes, nerve damage, fatigue, arthritis, cataracts and sexual side effects. They question whether statins are essential for 56 million Americans, the number recommended by the American Heart Association (New England Journal of Medicine, April 10, 2014).

Perhaps the most controversial adverse reaction to statins involves mental function. A recent article in the journal JAMA Internal Medicine (December 2014) was titled “Statin-Related Cognitive Impairment in the Real World: You’ll Live Longer, but You Might Not Like It.”

The author, Jonathan McDonagh, is an information technologist who found his productivity at work and his energy at home in a tailspin. He was taking simvastatin, and at first he didn’t connect the drug to his difficulties remembering names or devising technical solutions for clients.

It wasn’t until he inadvertently ran out of his medication that he discovered not taking his statin improved his driving ability and his enjoyment of it. After some experimentation with a different statin, he and his doctor concluded that he would have to lower his cholesterol with diet instead. He was pleased to find that his cognitive function returned.

He writes: “It’s disappointing to miss out on some of the cardiovascular benefits that statins may provide. But it’s more important to me to have my cognitive function back so I can earn a living and provide for the people I love.”

McDonagh exhorts doctors to take patient-reported symptoms seriously. Although doctors sometimes dismiss problems not listed in the prescribing information as coincidental and not caused by the drug, he points out that “drug-company research may not pick up side effects that matter to us.”

For decades, we have been receiving reports from other people who, like Mr. McDonagh, discovered that their statin drug caused cognitive impairment. One person wrote: “I have been taking simvastatin for several months. I have had trouble making conversation and finding common words. I am a 66-year-old semiretired engineer consulting on computer projects. Recently, I was talking about a computer system and could not remember the name of a common computer keyboard. I find myself talking more slowly to search for the words. I wonder if I should give up the drug.”

Another reader reported: “I take 10 mg of simvastatin per day, and since I have started taking it, I have had holes in my memory. That’s the only way I can describe it. I absolutely do not remember people or events. When this happens, it affects my job. I am a Realtor and need to stay on top of my game.”

People who would like to learn how to lower their cholesterol without taking a statin will find effective strategies described in our book “Best Choices From The People’s Pharmacy,” online at www.PeoplesPharmacy.com.

Joe Graedon is a pharmacologist. Teresa Graedon holds a doctorate in medical anthropology and is a nutrition expert. Their syndicated radio show can be heard on public radio. In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.